Alert archive / Mississippi / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 441, NWS Jackson, MS

July 16, 20094 counties in Mississippi

NWS Jackson, MS issued this severe thunderstorm warning at Jul 16, 2009, 5:45 PM CDT for 4 counties in Mississippi. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 16, 2009, 5:45 PM CDT (22:45 UTC)
Expired
Jul 16, 2009, 6:15 PM CDT
In force
30 min
Issued by
NWS Jackson, MS
Area
Storm-based polygon

Counties Covington County, MS, Jefferson Davis County, MS, Lawrence County, MS, Simpson County, MS

The radar

The Jackson/Brandon,MS radar (KDGX), 69 km from the middle of the area, began a volume at 22:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 10.8 hours before the alert went out and 334 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2009-07-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 485 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2009-07-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 2 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
485 J/kg
Mixed-layer CIN
-149 J/kg
Mixed-layer LCL
1112 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
2 m²/s²
0-3 km storm-relative helicity
32 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 16, 3:25 PM CDT, 2 hours 20 minutes earlier.

Area forecast discussion, Jul 16, 3:25 PM CDT, 2 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
325 PM CDT THU JUL 16 2009

.DISCUSSION...TONIGHT THOUGH FRIDAY NIGHT...WHILE SCATTERED
CONVECTION IS FIRING ACROSS THE SOUTH THIS AFTERNOON...AN OUTFLOW
BOUNDARY...FROM THE MCS THAT SKIRTED THE NORTHERN HALF OF THE
FORECAST AREA THIS MORNING...CONTINUES TO SURGE SOUTH THIS
AFTERNOON.   AS IT DOES SO...LOOK FOR SHOWERS AND THUNDERSTORMS TO
CONTINUE TO DEVELOP FURTHER SOUTH ALONG AND JUST AHEAD IT.  A STORM
OR TWO COULD BRIEFLY BECOME SEVERE AND PRODUCE STRONG DAMAGING WINDS
ALONG WITH SOME HAIL.  WITH THE ABUNDANT DEEP MOISTURE ACROSS THE
AREA...HEAVY RAINFALL WILL ALSO BE POSSIBLE WITH ANY ACTIVITY
THROUGH THE EVENING.

FOR TONIGHT...CONVECTION WILL SLOWLY WANE THROUGH THE EVENING ACROSS
THE AREA...BUT AN ISOLATED SHOWER OR STORM WILL STILL BE POSSIBLE
THROUGH THE OVERNIGHT HOURS.  AFTER MIDNIGHT AND TOWARDS DAY BREAK
FRIDAY MORNING THOUGH...RAIN CHANCES WILL INCREASE ACROSS THE
NORTHERN HALF OF THE CWA AS AN UPPER LEVEL DISTURBANCE IS PROGGED TO
SWING EAST ACROSS THE MID SOUTH TOWARDS THE TENNESSEE VALLEY.  THIS
LOOKS TO CAUSE YET ANOTHER COMPLEX OF STORMS TO DEVELOP AND RACE
EAST SOUTHEAST.  THIS COMPLEX COULD VERY WELL IMPACT MY NORTHERN
ZONES EARLY FRIDAY MORNING.  THUS ILL MAINTAIN POPS ACROSS THE
ENTIRE FORECAST AREA TONIGHT...WITH THE BEST POPS ACROSS THE NORTH
FOR EARLY TOMORROW MORNING.

FRIDAY CONTINUES TO LOOK LIKE ITLL BE OUR BEST CHANCE TO SEE SOME
WIDESPREAD SHOWERS AND STORMS ACROSS THE CWA AS A STRONG UPPER
TROUGH SWINGS SOUTHEAST TOWARDS THE REGION.  THIS WILL FORCE A COLD
FRONT...THAT CURRENTLY RESIDES ACROSS THE MID MISSISSIPPI RIVER
VALLEY...TO DROP SOUTH TOWARDS AND EVENTUALLY INTO THE FORECAST AREA
FRIDAY AFTERNOON.

AT PRESENT...THE BEST COMBINATION OF INSTABILITY AND STORMS STILL
LOOK TO BE ACROSS THE CENTRAL AND SOUTHERN HALVES OF THE CWA  DURING
THE AFTERNOON AND EVENING HOURS. NORTHERN AREAS WILL LIKELY SEE GOOD
STORMS EARLY IN THE DAY WHICH SHOULD LOWER THEIR SEVERE POTENTIAL AS
THE DAY PROGRESSES.  WITH STEEP LAPSE RATES EXPECTED TO BE ACROSS
THESE AREAS...ILL CONTINUE TO MENTION THE BEST SEVERE POTENTIAL FOR
FRIDAY ACROSS THE CENTRAL AND SOUTHERN PORTIONS OF THE AREA.   IN
ADDITION TO THIS...WITH THE DEEP MOISTURE ROOTED OVER THE AREA AS
PRECIPITABLE H2O VALUES RANGE BETWEEN 2-2.5 INCHES...LOCALLY HEAVY
RAIN WILL ALSO BE POSSIBLE.

THE PREVIOUS LONG TERM FORECAST DISCUSSION FOLLOWS BEGINNING WITH
SATURDAY. /19/

SATURDAY THROUGH NEXT THURSDAY...WE WILL HAVE AN AMPLIFIED PATTERN
AS WE MOVE INTO THE WEEKEND. AN UPPER TROUGH WILL AMPLIFY OVER THE
REGION WHICH WILL SEND THE FRONT SOUTH OF THE REGION BY SATURDAY
MORNING. THIS GENERAL PATTERN WAS AGREED UPON BY THE MEDIUM RANGE
MODELS AND ENSEMBLES. THERE MAY BE A FEW SHOWERS IN THE SOUTH FOR
SATURDAY THROUGH SUNDAY NORTH OF THE FRONTAL BOUNDARY. THINGS SHOULD
DRY OUT IN THE SOUTH BY SUNDAY EVENING. A COOLER AIRMASS WILL MOVE
ACROSS THE REGION...WHICH WILL PROVIDE LESS WARM DAYS AND SOME
POSSIBLE RECORD LOWS FOR THE WEEKEND THROUGH EARLY NEXT WEEK. MODELS
SHOWS 3 TO 4 STANDARD DEVIATIONS FROM NORMAL AVERAGE TEMPS FOR THIS
TIME OF YEAR. THE UPPER TROUGH AXIS WILL WEAKEN AS WE MOVE INTO
TUESDAY OF NEXT WEEK AS FLAT UPPER RIDGING BEGINS TO BUILD ACROSS
THE REGION. THIS WILL INCREASE PRECIPITABLE WATER ACROSS THE REGION.
THIS WILL BRING A SLIGHT CHANCE OF CONVECTION TO THE ARKLAMISS BY
WEDNESDAY. THE COOLER AIRMASS BEHIND THE FRONT WILL BRING HIGHS IN
THE MID TO UPPER 80S FOR SATURDAY THROUGH MONDAY. TEMPS WILL BEGIN
TO WARM SOME FOR TUESDAY INTO WEDNESDAY AS HIGHS TREND TOWARD THE
LOWER 90S. AS FOR LOWS WE MAY BE TOUCHING SOME RECORD READINGS FOR
THIS WEEKEND INTO EARLY NEXT WEEK. LOWS WILL DIP INTO THE MIDDLE
50S(WHICH IS 5 TO 8 DEGREES BELOW RECORD LOWS) TO MIDDLE 60S FOR
SUNDAY AND MONDAY MORNING...THEN WILL RISE INTO THE LOWER TO MIDDLE
60S BY TUESDAY MORNING. READINGS WILL RISE TO THE UPPER 60S TO LOWER
70S ON WEDNESDAY MORNING AS LOW LEVEL MOISTURE INCREASES ACROSS THE
REGION. AS FAR AS LOW TEMPS ARE CONCERN WENT CLOSE TO MEX NUMBERS
FOR THE COOL NIGHTS...WHICH IS AROUND THE LOW SIDE OF THE MOS
ENSEMBLES NUMBERS. WENT WITH THE HIGH SIDE OF THE ENSEMBLE NUMBERS
FOR TUESDAY INTO WEDNESDAY MORNINGS. FOR AFTERNOON HIGHS WENT CLOSE
TO A MEX NUMBERS...WHICH IS ON THE LOW SIDE OF THE ENSEMBLE NUMBERS.
AS FAR AS POPS ARE CONCERN CUT DOWN POPS SOME SOUTH OF INTERSTATE 20
FOR THE WEEKEND. /17/

&&

.AVIATION...SCATTERED TSTMS WILL CONTINUE THRU THE AFTERNOON...
DIMINISHING THIS EVENING AS DAYTIME HEATING SUBSIDES. PATCHY FOG
WILL BE POSSIBLE TOWARD MORNING...ESPECIALLY IN AREAS WHERE HEAVIER
RAINFALL OCCURRED. ADDITIONAL TSTMS WILL BE POSSIBLE AFTER MIDNIGHT
OVER NWRN ZONES AS STORMS REDEVELOP TO OUR NW AND POSSIBLY BUILD
INTO OUR AREA. A COLD FRONT WILL PRODUCE SCT-NUMEROUS THUNDERSTORMS
FRIDAY INTO FRIDAY EVENING AS IT DROPS THROUGH THE AREA. QUIETER
WEATHER WILL BE ON TAP FOR SATURDAY AS DRIER AIR MOVES IN BEHIND THE
FRONT.

&&

.PRELIMINARY POINT TEMPS/POPS...
JACKSON       76  90  66  89 /  40  68  38   6
MERIDIAN      75  88  66  86 /  58  74  43   7
VICKSBURG     75  92  65  89 /  26  60  30   5
HATTIESBURG   74  90  70  89 /  48  68  47  17
NATCHEZ       75  90  68  86 /  21  61  32   9
GREENVILLE    76  90  62  88 /  41  55  15   4
GREENWOOD     74  90  62  88 /  46  56  18   4

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...NONE.
LA...NONE.
AR...NONE.

&&

19/17/03
Hazardous weather outlook, Jul 16, 3:43 PM CDT, 2 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
343 PM CDT THU JUL 16 2009

LAZ007>009-MSZ035>046-050>052-172045-
MOREHOUSE-WEST CARROLL-EAST CARROLL-HUMPHREYS-HOLMES-ATTALA-
WINSTON-NOXUBEE-ISSAQUENA-SHARKEY-YAZOO-MADISON MS-LEAKE-NESHOBA-
KEMPER-SCOTT-NEWTON-LAUDERDALE-
343 PM CDT THU JUL 16 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI AND
NORTHEAST LOUISIANA.

.DAY ONE...TONIGHT AND FRIDAY

ISOLATED SEVERE STORMS WILL BE POSSIBLE FRIDAY AS A COLD FRONT MOVES
INTO THE AREA. THE PRIMARY SEVERE WEATHER RISK WITH STORMS WILL BE
DAMAGING WIND GUSTS TO 60 MPH BUT PENNY SIZED HAIL CAN NOT BE RULED
OUT.

HEAVY RAINFALL WILL OCCUR IN STRONGER THUNDERSTORMS. PONDING OF
WATER ON ROADS AND IN LOW LYING AREAS WILL BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...FRIDAY NIGHT THROUGH WEDNESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS...MAY BE NEEDED FRIDAY.

LAZ015-016-023>026-MSZ047>049-053>066-072>074-172045-
RICHLAND-MADISON LA-FRANKLIN LA-CATAHOULA-TENSAS-CONCORDIA-WARREN-
HINDS-RANKIN-CLAIBORNE-COPIAH-SIMPSON-SMITH-JASPER-CLARKE-
JEFFERSON-ADAMS-FRANKLIN MS-LINCOLN-LAWRENCE-JEFFERSON DAVIS-
COVINGTON-JONES-MARION-LAMAR-FORREST-
343 PM CDT THU JUL 16 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTH MISSISSIPPI
AND EAST CENTRAL LOUISIANA.

.DAY ONE...TONIGHT AND FRIDAY

ISOLATED STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE DURING THE
AFTERNOON AND EARLY EVENING. ISOLATED SEVERE STORMS WILL AGAIN BE
POSSIBLE FRIDAY AND FRIDAY EVENING AS A COLD FRONT MOVES INTO THE
AREA. THE PRIMARY SEVERE WEATHER RISK WITH STORMS EACH DAY WILL
BE DAMAGING WIND GUSTS TO 60 MPH BUT PENNY SIZED HAIL CAN NOT BE
RULED OUT.

HEAVY RAINFALL WILL OCCUR IN STRONGER THUNDERSTORMS EACH DAY.
PONDING OF WATER ON ROADS AND IN LOW LYING AREAS WILL BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...FRIDAY NIGHT THROUGH WEDNESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS...MAY BE NEEDED FRIDAY AND FRIDAY EVENING.

ARZ074-075-MSZ018-019-025>034-172045-
ASHLEY-CHICOT-BOLIVAR-SUNFLOWER-LEFLORE-GRENADA-CARROLL-
MONTGOMERY-WEBSTER-CLAY-LOWNDES-CHOCTAW-OKTIBBEHA-WASHINGTON-
343 PM CDT THU JUL 16 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH MISSISSIPPI AND EXTREME
SOUTHEAST ARKANSAS.

.DAY ONE...TONIGHT AND FRIDAY

ISOLATED STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE AFTER
MIDNIGHT. A CLUSTER OF STRONG TO SEVERE STORMS WILL DEVELOP TO OUR
NORTHWEST LATE. THE LEADING EDGE OF THESE STORMS MAY MOVE INTO NORTH
MISSISSIPPI AND SOUTHEAST ARKANSAS TOWARD SUNRISE. THE RISK OF
ISOLATED STRONG TO SEVERE THUNDERSTORMS WILL BE MAINTAINED INTO
FRIDAY AFTERNOON AS A COLD FRONT MOVES INTO THE REGION. THE PRIMARY
SEVERE WEATHER RISK WITH THESE STORMS WILL BE DAMAGING WIND GUSTS TO
60 MPH BUT PENNY SIZED HAIL CAN NOT BE RULED OUT.

HEAVY RAINFALL WILL OCCUR IN STRONGER THUNDERSTORMS. PONDING OF
WATER ON ROADS AND IN LOW LYING AREAS WILL BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...FRIDAY NIGHT THROUGH WEDNESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS...MAY BE NEEDED FRIDAY

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

03

In the hours before

Local storm report, Jul 16, 4:59 PM CDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
459 PM CDT THU JUL 16 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0457 PM     LIGHTNING        3 W LAUREL              31.69N 89.20W
07/16/2009                   JONES              MS   EMERGENCY MNGR

            LIGHTNING STRIKE SET TREES AND BRUSH ON FIRE IN CALHOUN
            COMMUNITY.

&&

JALLEN
Local storm report, Jul 16, 5:13 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
513 PM CDT THU JUL 16 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0508 PM     HAIL             MAGEE                   31.87N 89.73W
07/16/2009  E1.00 INCH       SIMPSON            MS   PUBLIC

&&

EC
Local storm report, Jul 16, 5:43 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
543 PM CDT THU JUL 16 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0447 PM     LIGHTNING        3 WNW MAXIE             30.99N 89.24W
07/16/2009                   FORREST            MS   EMERGENCY MNGR

            *** 1 INJ *** 18 YEAR-OLD MALE STRUCK BY LIGHTNING IN THE
            CARNES COMMUNITY.

&&

JALLEN

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 16, 3:31 AM CDTHeat AdvisoryJANBolivar, Carroll, Grenada, Holmes, Humphreys, Issaquena and 7 more12 hr
Jul 16, 11:17 AM CDTSevere Thunderstorm WarningJANOktibbeha31 min
Jul 16, 2:26 PM CDTSevere Thunderstorm WarningJANLauderdale35 min
Jul 16, 3:15 PM CDTSevere Thunderstorm WarningJANClarke, Jasper, Lauderdale, Newton33 min
Jul 16, 3:24 PM CDTSevere Thunderstorm WarningJANSmith51 min
Jul 16, 4:58 PM CDTSevere Thunderstorm WarningJANSimpson, Smith32 min
Jul 16, 5:06 PM CDTSevere Thunderstorm WarningJANRankin19 min
Jul 16, 5:57 PM CDTSevere Thunderstorm WarningJANRankin33 min
Jul 16, 6:36 PM CDTSevere Thunderstorm WarningJANHinds39 min
Jul 16, 6:41 PM CDTSevere Thunderstorm WarningJANHinds34 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.